Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 5, NWS Jackson, KY

May 19, 2017Pulaski County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 19, 2017, 9:17 AM EDT for Pulaski County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 9:17 AM EDT (13:17 UTC)
Expired
May 19, 2017, 12:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 134 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

584 
WGUS53 KJKL 191317
FFWJKL
KYC199-191615-
/O.NEW.KJKL.FF.W.0005.170519T1317Z-170519T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
917 AM EDT FRI MAY 19 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Pulaski County in south central Kentucky...

* Until 1215 PM EDT

* At 916 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen, with some localized areas having received between 
  2 and 3 inches. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Somerset, Science Hill, Cains Store, Stab, Bobtown, Nancy, Pointer,
  Bandy, Woodstock, Dabney, Valley Oak, Pulaski County Park, Hogue,
  Faubush, Magnum, Pulaski, Eubank, Mintonville and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3712 8490 3736 8456 3724 8440 3702 8471
      3706 8491

$$

JMW
1 follow-up statement
182 
WGUS73 KJKL 191615
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1215 PM EDT FRI MAY 19 2017

KYC199-191625-
/O.EXP.KJKL.FF.W.0005.000000T0000Z-170519T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-
1215 PM EDT FRI MAY 19 2017

...THE FLASH FLOOD WARNING FOR CENTRAL PULASKI COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3712 8490 3736 8456 3724 8440 3702 8471
      3706 8491

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 19, 8:13 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 19, 8:13 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
813 AM EDT Fri May 19 2017

.UPDATE...
Issued at 813 AM EDT FRI MAY 19 2017

Scattered showers and thunderstorms have developed and are mainly
moving off to the east, affecting locations mainly south of the
Mountain Parkway. This activity should diminish towards the late
morning hours, as forcing relaxes. There is some question as to
the potential of redevelopment during peak heating. The latest
HRRR suggests another more organized batch of convection to move
in from central Kentucky, so will leave in the current uptick in
convection later in the day.

&&

.SHORT TERM...(Today through Saturday)
Issued at 353 AM EDT FRI MAY 19 2017

The latest surface map features retreating high pressure off of
the Carolina Coast, with a quasi-stationary front aligned from the
Ohio Valley to the southern Plains. Aloft, a high pressure ridge
remains poised across the Gulf of Mexico, with an upper level low
spiraling near the Four Corners region. Moisture has been on the
increase across eastern Kentucky, with temperatures running
several degrees warmer in the cooler valleys compared to this time
yesterday.

The models are in good agreement through the short term, with the
upper level low gradually shifting to the east through the first
half of the weekend. For eastern Kentucky, a continuation of well
above normal temperatures as well as the threat of some scattered
convection will be the rule.

For today, a subtle short wave trough will bring enough forcing
to allow for some scattered convection through this morning. Once
this feature exits by early this afternoon, there may be a lull in
the activity, before a slight uptick occurs late in the day, with
peaking heating. Temperatures today will top out in the low to mid
80s.

Expect convection to die off quickly this evening, with perhaps
another slight increase in coverage near and north of the Mountain
Parkway towards dawn once again, as a warm front develops to our
west and northwest. Lows will be in the low to mid 60s. On
Saturday, POPs will likely be less, as the upper level ridge
reasserts itself, and flow backs at the low levels. The latest NAM
and CAMs support this scenario. As such, have undercut the
blended POPs and gone with warmer highs. Temperatures will rebound
to the mid to upper 80s, perhaps threatening a few record highs.

.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM EDT FRI MAY 19 2017

The period will be met with upper level ridge breaking down and
heights gradually falling, as an upper level low ejects into the
upper Midwest. At the surface, an area of low pressure will eject
with the upper low and a trailing cold front will begin to march
east. This will spread rain showers and thunderstorms east into
the region early Sunday morning into Sunday night. Main concern
will be for some of these storms could bring brief heavy rainfall
given the higher PWAT values and fairly high freezing levels.
Otherwise storms should be tame given the lack of shear based on
the forecast soundings. In the wake of the front a surface high
will progress east as heights continue to decline. This will bring
drying conditions to the region and probably some ridge/valley
splits on Monday night into Tuesday morning.

The models do begin to diverge some as we move through the
remainder of the forecast period. However, the latest ECMWF seems
to be leaning toward the 00Z GFS. A deep upper low is expected to
form in the Upper Midwest and this will progress east. The base of
this trough will swing through the region by late in the period.
That said, a front will progress through the region Late Tuesday
into Wednesday. Given the timing remains more uncertain on this
trough and how it will evolve will lean closely to the blended
POPs for now. Despite the uncertainties the amplitude of the
trough will bring temperatures down near and even below normal for
this time of year by the end of the week, with afternoon highs
remaining in the upper 60s Wednesday into Thursday. The CIPS
analog and CPC also show this in the 6 to 10 day temperature
outlooks.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 813 AM EDT FRI MAY 19 2017

A passing short wave trough will continue to allow for scattered
convection across southeastern Kentucky through 16z. This will
bring MVFR to IFR conditions across locations directly in the
path of showers and thunderstorms. The convective coverage will
likely diminish into early this afternoon, with some storms
possibly redeveloping late in the day, before diminishing once
again this evening. Winds will remain light and variable through
this morning, before becoming southwest at 5 to 10 kts during the
afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, May 19, 9:05 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
905 AM EDT Fri May 19 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201615-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
905 AM EDT Fri May 19 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Numerous thunderstorms will continue this morning, with isolated
to scattered thunderstorms redeveloping later this afternoon
through early evening. These will have the potential to produce
gusty winds up to 40 mph, small hail, frequent cloud to ground
lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
early Monday morning, and from Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GEOGERIAN/GUSEMAN

In the hours before

Special weather statement, May 19, 7:01 AM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
701 AM EDT FRI MAY 19 2017

KYZ107-109-110-112-191130-
Breathitt-Floyd-Johnson-Magoffin-
701 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHERN
FLOYD...NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...

At 701 AM EDT, a strong thunderstorm was located over Tiptop, or 8
miles south of Salyersville, moving east at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
Paintsville, Prestonsburg, Salyersville, Mason, Martin, Allen,
Fredville, Oaklawn Estates, Bammer, Fitz, Gunlock, Lancer, Carver,
Daisydell, Burning Fork, Meally, Collista, Orchard, West Van Lear and
Dotson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3752 8316 3769 8321 3784 8271 3757 8263
TIME...MOT...LOC 1101Z 256DEG 30KT 3763 8310

GEOGERIAN
Special weather statement, May 19, 7:19 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
719 AM EDT FRI MAY 19 2017

KYZ068-069-111-114-191145-
Jackson-Lee-Owsley-Rockcastle-
719 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWSLEY...JACKSON...
EAST CENTRAL ROCKCASTLE AND SOUTHWESTERN LEE COUNTIES...

At 719 AM EDT, a strong thunderstorm was located over Dango, or 8
miles southwest of McKee, moving east at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
McKee, Carico, Travellers Rest, Blake, Robinet, Zekes Point, Shop
Branch, Maulden, Mummie, Tyner, Privett, Bradshaw, Horse Lick,
Earnestville, Hurley, Settle Store, Delvinta, Moores Creek, Parrot
and Johnetta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3742 8423 3754 8379 3734 8372 3735 8378
      3733 8379 3733 8383 3730 8387 3727 8406
      3728 8405 3730 8410 3732 8410 3734 8412
      3731 8414 3730 8419
TIME...MOT...LOC 1119Z 255DEG 29KT 3736 8411

GEOGERIAN
Special weather statement, May 19, 7:49 AM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
749 AM EDT FRI MAY 19 2017

KYZ119-120-191215-
Martin-Pike-
749 AM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARTIN AND NORTHWESTERN
PIKE COUNTIES...

At 748 AM EDT, a strong thunderstorm was located over Heenan, or 12
miles west of Williamson, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Forest Hills, Rural, Moree, Gulnare, Turkey Creek, Belfry, Hatfield
Station, Heisey, Coalpoint, Heenan, Whitepost, Pleasant, Conder,
Sidney, Oppy, Piso, Laura, Varney, McClure and Jarad.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3762 8219 3760 8255 3768 8258 3768 8256
      3769 8259 3774 8261 3781 8238 3776 8233
      3776 8231 3774 8233 3770 8230 3767 8230
      3765 8223 3763 8222 3763 8219 3765 8218
      3763 8217
TIME...MOT...LOC 1148Z 256DEG 29KT 3768 8250

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:01 AM EDTSpecial Weather StatementJKLMagoffin29 min
May 19, 7:19 AM EDTSpecial Weather StatementJKLJackson26 min
May 19, 7:49 AM EDTSpecial Weather StatementJKLMartin26 min
May 19, 8:32 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle118 min
May 19, 10:14 AM EDTSpecial Weather StatementJKLClay, Laurel, Owsley31 min
May 19, 10:18 AM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
May 19, 10:37 AM EDTFlash Flood WarningJKLFloyd, Pike3 hr
May 19, 10:44 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Perry3 hr
May 19, 10:51 AM EDTFlash Flood WarningJKLKnott, Perry3 hr
May 19, 7:23 PM EDTSpecial Weather StatementJKLFleming52 min
May 19, 7:51 PM EDTTornado WarningJKLFleming, Rowan24 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.